Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Denver/Boulder, CO

June 22, 2012Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2012, 4:55 PM MDT for Logan County, Weld County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2012, 4:55 PM MDT (22:55 UTC)
Expired
Jun 22, 2012, 5:22 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 118 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:52 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS55 KBOU 222255
SVRBOU
COC075-123-222330-
/O.NEW.KBOU.SV.W.0070.120622T2255Z-120622T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF WESTPLAINS...OR 31 MILES NORTHWEST OF
  STERLING...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10320 4083 10325 4083 10373 4099 10376
TIME...MOT...LOC 2255Z 247DEG 21KT 4094 10363
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
015 
WWUS55 KBOU 222322
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT FRI JUN 22 2012

COC075-123-222329-
/O.CAN.KBOU.SV.W.0070.000000T0000Z-120622T2330Z/
LOGAN CO-WELD CO-
522 PM MDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4100 10320 4083 10325 4083 10373 4099 10376
TIME...MOT...LOC 2319Z 247DEG 21KT 4099 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:21 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 22, 3:21 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT THU JUN 21 2012

.SHORT TERM...FORECAST LOOKS ON TRACK WITH ONLY MINOR CHANGES.
ISOLATED CONVECTION TRYING TO FIRE ON THE DRYLINE IN NORTHERN
WASHINGTON COUNTY...SO WILL HANG ON TO THE POPS OUT THERE TONIGHT.
STILL A SLIGHT CHANCE OF SEVERE STORMS PRIMARILY IN SEDGWICK AND
PHILLIPS COUNTIES WHERE THE MOISTURE WILL HANG ON BETTER. TOO DRY
FOR STORMS FURTHER WEST. SOUTHWEST FLOW WILL CONTINUE AND SHOULD BE
STRONG ENOUGH TO GENERALLY OVERCOME DIURNAL WINDS...THOUGH SPEEDS
WILL BE QUITE A BIT LIGHTER THAN THIS AFTERNOON. THIS WILL KEEP
TEMPERATURES UP AND HUMIDITIES VERY LOW IN THE AREAS PRONE TO WSW
DRAINAGE WINDS. ALL OF THIS ALREADY IN THE PLAN. TWEAKED
TEMPERATURES UP SLIGHTLY AND HUMIDITIES DOWN A LITTLE MORE LATE
TONIGHT AND SATURDAY...ESPECIALLY IN THE FOOTHILLS.

.LONG TERM...MODELS SHOW THE UPPER HIGH TO BE CENTERED OVER OKLAHOMA
SATURDAY NIGHT...THEN WESTERN KANSAS ON SUNDAY AND SUNDAY NIGHT.  BY
MONDAY AFTERNOON AND NIGHT IT IS CENTERED OVER THE TEXAS PANHANDLE.
THE FLOW ALOFT WILL MAINLY STAY SOUTHWESTERLY AND BE PRETTY LIGHT
ALL FIVE PERIODS.  THE QG VERTICAL VELOCITY FIELDS SHOW BENIGN
SYNOPTIC SCALE ENERGY FOR THE CWA ALL FIVE PERIODS.  MODELS HAVE
SOME EASTERLY BOUNDARY LAYER FLOW PROGGED OVER THE EASTERN PLAINS
SATURDAY NIGHT...WITH WESTERLIES OVER THE REST OF THE CWA.  BY
SUNDAY...EASTERLIES ARE PROGGED OVER THE PLAINS INTO THE FOOTHILLS.
EAST-SOUTHEASTERLIES ARE PROGGED SUNDAY NIGHT.  SOUTHERLIES ARE
PROGGED ON MONDAY...WITH DOWNSLOPING WESTERLIES MONDAY NIGHT.  FOR
MOISTURE...IT IS PRETTY DRY SATURDAY...WITH MOISTURE TO INCREASE
LATER SATURDAY NIGHT...MORE SO ON THE GFS.  MOISTURE IS PRETTY DECENT
LATER SUNDAY AFTERNOON AND SUNDAY NIGHT.  MOISTURE IS FAIR MONDAY.
DEW POINTS ARE PROGGED IN THE 20S F FOR MUCH OF THE CWA SATURDAY
EVENING.  THE GFS HAS DEW POINTS GETTING INTO THE 50 TO 70 F RANGE
OVER THE NORTHERN BORDER OF THE PLAINS BY 00Z LATE AFTERNOON SUNDAY.
THE NAM FINALLY GETS BETTER DEW POINTS INTO THE PLAINS SUNDAY
EVENING.  ON MONDAY...MOISTURE PUSHES EAST.  BY 00Z LATE DAY...THERE
ARE SOME 40S TO THE LOWER 50S F OVER THE FAR EAST.  PRECIPITABLE
WATER VALUES ARE MAINLY IN THE 0.60 TO 0.85 INCH RANGE THROUGH THE
PERIODS...HOWEVER A BIT LOWER ON THE NAM SATURDAY NIGHT...AND VALUES
OVER 1.00 INCH OVER THE FAR EAST LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT.  THERE IS NO CAPE PROGGED FOR THE CWA SATURDAY NIGHT.  BY
SUNDAY AFTERNOON...THE GFS HAS SIGNIFICANT CAPE OVER THE NORTHERN
BORDER PLAINS...WITH LOWER NUMBERS FROM THE NAM OVER THE MOUNTAINS.
AGREEMENT IS POOR BETWEEN THE TWO ON SUNDAY.  BY SUNDAY EVENING
...BOTH HAVE DECENT CAPE VALUES...1500-3500 J/KG OVER MOST OF THE
PLAINS.  BY LATE DAY MONDAY...THE CAPE IS LIMITED OVER THE CWA.
THERE IS NO MEASURABLE PRECIPITATION PROGGED FOR THE FORECAST AREA
SATURDAY NIGHT AND SUNDAY MORNING.  THERE IS SOME OVER THE CWA
SUNDAY AFTERNOON AND NIGHT...MUCH MORE ON THE GFS COMPARED TO THE
NAM.  THERE IS VERY LITTLE RAINFALL PROGGED LATE DAY MONDAY.  FOR
POPS WILL GO WITH 20-30%S SUNDAY AFTERNOON AND EVENING...THEN 20%S
FOR THE MOUNTAINS AND FOOTHILLS LATE DAY MONDAY.  FOR TEMPERATURES
...SUNDAY'S HIGHS ARE 1-2 C COOLER THAN SATURDAY'S.  MONDAY'S ARE
ARE CLOSE TO SUNDAY'S.  FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY
...THE UPPER RIDGE TO OUR SOUTHEAST FLATTENS SOMEWHAT AND THE CENTER
MOVES DUE SOUTH OF COLORADO.  THE FLOW ALOFT IS PROGGED TO BE
SOUTHWESTERLY INTO THURSDAY...THEN MORE ZONAL BY FRIDAY.  MOISTURE
IS OK TUESDAY AND WEDNESDAY...BUT IT DECREASES THURSDAY AND FRIDAY.
TEMPERATURES LOOK TO STAY PRETTY HOT.

&&

.AVIATION...VFR CONDITIONS THROUGH SATURDAY. SSW WINDS WILL DIMINISH
THIS EVENING. SMOKE IMPACTS SHOULD BE LIMITED TO NW AND N GATES FOR
KDEN.

&&

.FIRE WEATHER...WITH SW FLOW CONTINUING OVERNIGHT EXPECT MINIMAL
HUMIDITY RECOVERY OVERNIGHT IN AREAS PRONE TO SW DRAINAGE...
ESPECIALLY THE EAST SLOPES OF THE FRONT RANGE. WITH VERY LOW
HUMIDITIES...WARM TEMPERATURES AND BREEZY CONDITIONS WILL FAVOR
ACTIVE BURNING ALL NIGHT IN THOSE AREAS.  SOME QUESTION ABOUT HOW
LONG RED FLAG CONDITIONS WILL CONTINUE AT LOWER ELEVATIONS THIS
EVENING.  WINDS MAY HANG ON LONGER THAN EXPECTED AND HELP KEEP
HUMIDITIES LOW AS WELL...ESPECIALLY ALONG THE BASE OF THE
FOOTHILLS.  WILL LEAVE THE WARNING AS IS FOR NOW...BUT CONSIDER
EXTENDING IT LATER THIS EVENING.  GENERAL PLAN IS THE SAME FOR
SATURDAY...A LITTLE WARMER/DRIER BUT WITH LIGHTER WINDS.  STILL
EXTREME CONDITIONS.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT SATURDAY FOR COZ211>218.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ238>241-
245>247.

&&

SHORT TERM...GIMMESTAD
LONG TERM....RJK
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 22, 11:01 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT FRI JUN 22 2012

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL DEVELOP EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING OVER THE HIGHER TERRAIN AND ALONG THE FRONT
RANGE URBAN CORRIDOR DUE TO HOT TEMPERATURES...GUSTY WINDS AND LOW
HUMIDITY.  OVER THE FAR NORTHEAST PLAINS THERE WILL BE A SLIGHT
CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS.  A FEW OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS EAST
OF A STERLING TO AKRON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER IS EXPECTED OVER THE FORECAST AREA SATURDAY INTO
SUNDAY AFTERNOON.  THE SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS WILL RETURN SUNDAY EVENING AND CONTINUE ALL OF NEXT
WEAK. TEMPERATURES WILL BE ABOVE SEASONAL NORMALS THROUGH THE
ENTIRE PERIOD...WITH SATURDAY AND SUNDAY LOOKING THE HOTTEST.
THERE WILL BE A SIGNIFICANT RISK OF WILDFIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:35 PM MDTSevere Thunderstorm WarningBOULogan, Washington17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.